Maryland, 2022

Hail and Damaging Winds in Maryland, May 16, 2022

May 16, 2022 · NWS LWX · 15 events in 3 counties and zones

An intense supercell thunderstorm spawned by a strong cold front and negatively-tilted upper-level trough resulted in a swatch of considerable wind damage and significant hail from parts of northern Virginia, across the southern suburbs of Washington DC, to southern Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$108,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An intense supercell thunderstorm spawned by a strong cold front and negatively-tilted upper-level trough resulted in a swatch of considerable wind damage and significant hail from parts of northern Virginia, across the southern suburbs of Washington DC, to southern Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 16, 3:09 PM EST, 25 minutes earlier.

Area forecast discussion, May 16, 3:09 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
409 PM EDT Mon May 16 2022

.SYNOPSIS...
A cold front will move east of the area early this evening with
a secondary cold front expected Tuesday afternoon. High
pressure builds overhead Tuesday night into Wednesday morning. A
warm front will lift through the area Thursday night through
early Friday. Another cold front will cross the area Sunday
morning.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

A cold front passed through the region this afternoon and winds
have become generally westerly in nature. Clearing skies behind
the front has allowed for increased heating and destabilization
ahead of a strong upper level trough axis expected to pass
through our region through this evening. Scattered showers and
strong thunderstorms have formed along and ahead of the upper
trough. A strong low level jet has led to strong 0 to 6 km shear
of 50+ knots and a supplemental sounding indicates CAPE well
above 2000 J/kg. A combination of 2000+ CAPE, shear above 55
knots and an upper trough moving through our region will lead to
an isolated to scattered threat for strong to severe
thunderstorms through early this evening. SPC has issued a
Severe Thunderstorm Watch for a good portion of our region until
9 pm.

.Previous Discussion

The morning convection proved to be very detrimental to
the afternoon convective potential. Deep dry air is racing to
the east and the potential for convection is closing in rapidly.
There is an area of showers and thunderstorms currently over
Page County, but based on satellite trends including NUCAPS data
from a 1724Z NOAA-20 pass show that the thermodynamic
environment remains stable to the east especially over the I-95
corridor. Better lapse rates are present over western Loudoun to
the I-81 corridor, but these showers aren't likely to last long
due to continued dry air advection. Small hail seems like the
biggest threat at this time with the storm over Page County due
to dry air advection and lowering freezing levels.

Clearing, turning cooler and drier tonight under building high
pressure.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
High pressure overhead Wed morning and begin to move offshore.
Moisture return begins Wed night with risk of showers Wed night
and Thu well north of a warm front. No risk of thunder is
expected with these showers.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The long term period looks fairly active, with several rounds of
severe thunderstorms possible across the region.

For Thursday, a warm front will be draped across the region with a
piece of upper-level energy moving across the region. With a fairly
warm and moist airmass in place, especially along/south of the
frontal boundary, expecting a few severe thunderstorms on Thursday
with a potential MCS nearby. There is a lot of uncertainty that
remains with this system as far as timing and, to an extent, the
location. Guidance has been fairly consistent in showing an MCS
nearby, so it will just be a matter of if it happens to be over our
area.

Friday and Saturday can be characterized with one word...hot. As
Bermuda high pressure sets up over the western Atlantic and s strong
upper ridge moves overhead, temperatures will potentially reach into
the 90s for the first time this year. Hot and humid conditions are
expected with heat indices potentially reaching near 100, especially
on Saturday.

Saturday will be warmer due to enhanced southerly flow ahead of a
strong cold front. Given the heat/humidity in place, some severe
thunderstorms are possible. The timing will be the main issue with
this system, and that is still somewhat uncertain at 6 days out. The
consensus now brings it in late, which would mean mainly our western
areas see the best chance for severe. However, there is still not
enough run to run consistency to count out areas further east. For
this same reason, there is a great deal of uncertainty regarding
Sunday at this juncture. If the front is slower, could cause severe
issues Sunday instead. So, just have to see how guidance evolves in
the coming days.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Risk of convection is still on for BWI for another hour or so,
but the risk is decreasing rapidly as cdfnt is advancing rapidly
east. Winds will shift to the west in the next hour or two and
gust to 20 to 25 mph until sunset. Fair weather tonight through
Wed.

Thunderstorms may develop Thursday into Thursday night, with
lower chances Friday, but certainty is low overall. Any such
storms could bring brief restrictions and gusty winds.
Otherwise, generally southerly flow is expected with a few gusts
around 20 knots possible during the daylight hours outside of
storms.

&&

.MARINE...
SCA conditions through this evening, then winds diminish
rapidly. Winds pick up again tomorrow with SCA conditions
possible.

Small Craft Advisories are likely Thursday and Friday with a strong
southerly flow developing behind a passing warm front. Additionally,
could see showers and storms develop over the waters on Thursday,
which could lead to some Special Marine Warnings. Less of a
thunderstorm chance on Friday, but still non-zero.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530>532-
     535-536-538>540-542.
     Small Craft Advisory from 9 AM to 8 PM EDT Tuesday for
     ANZ530>533-535-536-538>542.
     Small Craft Advisory until 2 AM EDT Tuesday for ANZ533-534-537-
     541-543.

&&

SYNOPSIS...CJL
NEAR TERM...LFR/JMG
SHORT TERM...LFR
LONG TERM...CJL
AVIATION...LFR/CJL
MARINE...LFR/CJL
Hazardous weather outlook, May 16, 2:50 PM EST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
350 PM EDT Mon May 16 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-171000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
350 PM EDT Mon May 16 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 9 PM for the entire
Baltimore and Washington metro area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms are possible Thursday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter Network has been activated.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-171000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
350 PM EDT Mon May 16 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 9 PM for areas
roughly east of the Route 15 corridor from northern Virginia to
Orange County.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms are possible Thursday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter Network has been activated.

MDZ001-501-502-VAZ503-504-WVZ501>506-171000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
350 PM EDT Mon May 16 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated severe thunderstorms are possible Thursday afternoon and
evening and again late Saturday and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

In the hours before

Local storm report, May 16, 3:19 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
419 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             2 SE MANASSAS PARK      38.76N  77.43W
05/16/2022  M0.88 INCH       CITY OF MANASSAS P VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX2203408

JMG
Local storm report, May 16, 3:20 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             2 WSW LAKE RIDGE        38.68N  77.33W
05/16/2022  E0.75 INCH       PRINCE WILLIAM     VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX2203409

CAS
Local storm report, May 16, 3:27 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     MANASSAS                38.75N  77.49W
05/16/2022                   PRINCE WILLIAM     VA   EMERGENCY MNGR

            TREE DOWN ON HOUSE ON THE 7000 BLOCK OF SLAGLE LANE

&&

EVENT NUMBER LWX2203410

ADM
Local storm report, May 16, 3:29 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
429 PM EDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     1 ESE MANASSAS          38.74N  77.47W
05/16/2022                   PRINCE WILLIAM     VA   TRAINED SPOTTER

            LARGE LIMB DOWN 3" IN DIAMETER

&&

EVENT NUMBER LWX2203411

SMZ

The radar

The Sterling radar (KLWX), 54 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

8 hail, 7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charles

When
May 16, 3:34 PM EST
Where
Charles County, 1.41 mi W of Indian Hd Mrylnd Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.597, -77.096

A tree blew down in the 4500 block of MD-224 Livingston Road.

Thunderstorm Wind, Charles

When
May 16, 3:34 PM EST
Where
Charles County, 1.04 mi NE of Marshall Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.690, -77.085

A tree blew down in the 6900 block of Branitan Place.

Thunderstorm Wind, Prince George'S

When
May 16, 3:40 PM EST
Where
Prince George'S County, 1.05 mi WNW of Piscataway
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.705, -76.989

Trees blew down between Fort Washington and Piscataway. A large tree blew down blocking the right lanes of southbound MD-210 Indian Head Highway near Piscataway Creek.

Thunderstorm Wind, Prince George'S

When
May 16, 3:41 PM EST
Where
Prince George'S County, 0.69 mi SW of Phelps Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.792, -76.987

A tree blew down in the 7000 block of Livingston Road.

Hail, Charles

When
May 16, 3:47 PM EST
Where
Charles County, 1.34 mi NNE of Waldorf
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.648, -76.910

Half dollar size hail was reported in Waldorf.

Thunderstorm Wind, Prince George'S

When
May 16, 3:51 PM EST
Where
Prince George'S County, 0.41 mi SE of Brandywine
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.697, -76.844

A tree blew down in the 14000 block of Brandywine Road.

Hail, Prince George'S

When
May 16, 3:58 PM EST
Where
Prince George'S County, 1.56 mi ENE of Baden
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.678, -76.743

Ping pong ball size hail was reported near Baden.

Hail, Calvert

When
May 16, 4:02 PM EST
Where
Calvert County, 0.51 mi ENE of Dunkirk
Measured
1 in hail
Reported by
Public
Coordinates
38.722, -76.661

Quarter size hail was reported in Dunkirk.

Hail, Calvert

When
May 16, 4:03 PM EST
Where
Calvert County, 0.42 mi NNW of Lower Marlboro
Measured
1.5 in hail
Reported by
Public
Coordinates
38.656, -76.682

Ping pong ball size hail was reported in Lower Marlboro.

Hail, Calvert

When
May 16, 4:05 PM EST
Where
Calvert County, 2.01 mi SSE of Chaneyville
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
38.652, -76.639

Quarter size hail was reported near Lower Marlboro.

Thunderstorm Wind, Calvert

When
May 16, 4:05 PM EST
Where
Calvert County, 1.61 mi SSE of Chaneyville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.659, -76.636

A tree blew down near the intersection of Lower Marlboro Road and Briarwood Drive.

Thunderstorm Wind, Calvert

When
May 16, 4:07 PM EST
Where
Calvert County, 1.07 mi SSW of Mt Harmony
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.686, -76.609

A tree blew down blocking the roadway near the intersection of Skinners Turn Road and Emmerson Road.

Hail, Calvert

When
May 16, 4:07 PM EST
Where
Calvert County, 0.88 mi NE of Huntingtown
Measured
2.25 in hail
Reported by
Public
Coordinates
38.630, -76.610

There were multiple photos of hail greater than 2 inches in diameter in the Huntingtown area.

Hail, Calvert

When
May 16, 4:12 PM EST
Where
Calvert County, 0.45 mi NW of North Beach
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.705, -76.536

Quarter size hail was reported in North Beach.

Hail, Calvert

When
May 16, 4:13 PM EST
Where
Calvert County, 0.41 mi N of Breezy Pt
Measured
3 in hail
Property damage
$100,000
Reported by
CoCoRaHS
Coordinates
38.626, -76.519

Hail of 3 inches in diameter was reported near Chesapeake Beach. Windshields of cars were severely damaged, and siding and windows of homes suffered significant punctures due to the windblown hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyWarnings in Maryland, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014397, 1014399, 1014400, 1014401, 1014403, 1014404, 1014405, 1014406, 1014407, 1014408, 1014410, 1014411, 1014413, 1014414, 1014416.